Ask The Nurse

To personally discuss a medical issue or to make an appointment, call 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy

I recently heard that osteoporosis drugs can actually increase the risk of fractures in older women. Should I stop taking this medication?

Recent reports have drawn attention to a class of drugs called bisphosphonates (Fosamax, Actonel, Boniva and Reclast), commonly used to slow bone loss in postmenopausal women. Some studies point to an increased risk of atypical thigh fractures in people using these drugs. The FDA has issued a statement saying that a preliminary review of the data does not show a clear connection between these drugs and fractures. A thorough study of any potential link is under way.

If you currently are taking these medications, don’t stop unless you are told to do so by a healthcare professional. Talk to your doctor if you develop new hip or thigh pain, or have any concerns about your medications, and report any side effects to your healthcare professional.

All My Best,
Speaking of Women's Health Nurse

July 11, 2011 at 6:35pm

Share this article

 

Go back to the question archive